Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 6, NWS Pocatello, ID

February 17, 2018

NWS Pocatello, ID issued this wind advisory at Feb 17, 2018, 2:15 AM MST. It took effect at Feb 17, 2018, 1:34 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 2:15 AM MST (09:15 UTC)
In effect from
Feb 17, 2018, 1:34 PM MST
Expired
Feb 18, 2018, 5:00 AM MST
In force
15 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

470 
WWUS75 KPIH 170915
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
215 AM MST Sat Feb 17 2018


IDZ020-021-172200-
/O.NEW.KPIH.WI.Y.0006.180218T0000Z-180218T1200Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
215 AM MST Sat Feb 17 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 5 AM MST
Sunday. 

* IMPACTS/TIMING...Breezy conditions will intensify this evening
  from 5pm, and should slowly diminish after 5am Sunday. High-
  profile vehicles facing strong crosswinds will be difficult to
  control. 

* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph are
  expected.

* LOCATIONS...Upper and Lower Snake River Plain including
  Interstates 86 and 15. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
339 
WWUS75 KPIH 172034
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
134 PM MST Sat Feb 17 2018

IDZ020-021-181200-
/O.EXT.KPIH.WI.Y.0006.180217T2034Z-180218T1200Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
134 PM MST Sat Feb 17 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST SUNDAY...

* IMPACTS/TIMING...Windy conditions will continue into the
  overnight hours tonight. Two periods of strong Winds are
  expected. Period one is expected now through Sunset with a
  second surge of winds from 10 PM through 3 AM. Strong crosswinds
  are expected, especially along West-East routes. Those driving
  high profile vehicles, light semis and vehicles pulling a
  trailer will experience difficult driving conditions.
  
* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph are 
  expected. 

* LOCATIONS...Winds are expected to be strongest for the Arco
  Desert and INL, including Highways 20 and 26 and Interstate 15
  from Idaho Falls north to around Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds.

&&

$$
257 
WWUS75 KPIH 181133
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
433 AM MST Sun Feb 18 2018


IDZ020-021-181245-
/O.EXP.KPIH.WI.Y.0006.000000T0000Z-180218T1200Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
433 AM MST Sun Feb 18 2018

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds peaked in the early morning hours, but have subsided, and
have fallen below advisory thresholds. Thus, will allow the wind 
advisory to expire at 5 AM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 16, 8:18 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 16, 8:18 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
818 PM MST Fri Feb 16 2018

.SHORT TERM...Tonight through Monday afternoon. Light to
moderate snow continued in the Island Park to Pine Creek Pass region
this evening creating difficult travel conditions in Island Park and
NE of Ashton. Models continue show some improvement after midnight
before the storm hits Saturday. The models continue to show moderate
to heavy snowfall potential for the NE mountains and fully
anticipate that the night crew will upgrade the Watch to a Warning
with some adjustments to timing, snow amounts, and elevation of the
warning product. Nudged the forecast strongly towards the current
guidance which resulted in little change overnight and slightly
higher snow potential Saturday afternoon and evening. Thus new grids
were pushed out the door but allowed the current zone package to
ride. See previous discussion below from this afternoon. Huston

Minor wave moving through the forecast area at this moment, bringing
some rain, but mostly snow to the forecast area. Amounts are
expected to be light with only Trace to 0.1 inch in the Snake River
plain and eastern Magic Valley, and 0.5 to 3 inches in the central
Idaho mountains, ID-MT, and ID-WY border regions. A stronger trough
is expected starting Sat morning through Sun morning. Both the GFS
and NAM have strong moisture accumulations, and the storm is coming
from the northwest and is plenty cold to produce the first
significant snow storm since the beginning of the year 2018. Above
7000 ft elevation, snow will accumulate in excess of 10 inches, and
above 6000 ft it will range from 5 to 10 inches for the mountains.
The only exception to the elevation limit is the upper Snake River
highlands, where they would be 5500 and 6500ft, respectively. In the
Snake River plain, accumulations should range from 0.5 or so to 3
inches. Thus, have issued Winter Storm Watch for the Sawtooths, Wood
River Region, upper Snake River highlands, Caribou Highlands, and
Bear Lake basin. To the southwest, air is still too mild and is out
of the focus of the precipitation. And the Lost River ranges just
don't seem to be catching much. This storm is bringing cold air, but
continued cloudiness will make it hard to notice at night, and
temperatures during the day will stay mild until the front passes
Sun. The other remarkable phenomenon during this period is the wind
which will be very strong by Sat afternoon in most places, peaking
Sat night. Even Sun evening will continue windy to very windy, and a
Wind Advisory may be needed. This will also mean blowing snow
hampering snow control efforts on roadways and making travel
hazardous. Snow more or less ends on Sun night with wind slackening
and the only precipitation in favored upslope locations in the
northwest flow that returns. Messick

.LONG TERM...Monday night through next Friday night. At the start of
the long-term period Monday night, the region will be entrenched in
Cold Northwest flow, something we haven't been able to say much this
Winter. Upper-level Heights and Temperatures are progged to be near
record low values for the date, so trended temperatures towards the
low end of the guidance envelope Tue-Thu. Even places as far south
as Pocatello may make a run at 0 degrees for lows Wednesday morning.
Temperatures aside, models advertise an ongoing convergence event
stretching from the Pashimeroi SE across the Snake Plain Monday
Evening. It's very rare for the models to advertise a band of Snow
and associated convergence this far out in time. As such, have
raised Precipitation Potential for Monday Evening for these areas.
Precipitation is expected to shift to the Eastern Highlands/Wyoming
border region by Tuesday, and persist potentially into Wednesday --
but should fall in the form of mainly light Snow Showers. The flow
then turns more Westerly on Wednesday, allowing for a warming trend
a subsequent Temperature rise back to near climatological averages.
Yet another Pacific trough is forecast to move into the region on
Thursday and impact our area through the end of next week with
additional Snow and falling Temperatures. There are the typical
differences in speed, track and intensity among model guidance --
but the disagreement is not atypical for this time range. Have thus
boosted Precipitation potential for the Thu-Fri time frame.
Temperatures will be cold enough for all Snow for all areas.
AD/Messick
&&

.AVIATION...TAFs have been a challenge this morning, particularly at
IDA and DIJ where Snowfall has been heavier than anticipated, with
greater associated impacts than previously expected. However, expect
Snow to end at KIDA around 22Z, and linger a bit past 00Z at DIJ,
with solidly IFR conditions expected through at least 00Z at DIJ.
Otherwise, breezy (15-25kts) S-SW winds expected all sites except
SUN through the period. Moderate confidence in MVFR Stratus
development as we approach 12Z at BYI, PIH and IDA.
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Sunday morning for
IDZ018-019-023-025-031.
&&

In the hours before

Special weather statement, Feb 16, 8:25 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
825 PM MST FRI FEB 16 2018

IDZ019-023-170715-
Caribou Highlands ID-Upper Snake Highlands ID-
825 PM MST FRI FEB 16 2018

...DIFFICULT WEATHER AND ROAD CONDITIONS CONTINUE ACROSS ISLAND
PARK SOUTH THROUGH PINE CREEK PASS THIS EVENING...

At 820 PM MST, light snow continued to fall in the Island Park
region extending south through Pine Creek Pass. Numerical weather
models suggest that some improvement is possible after midnight
before the main storm system spreads into the region Saturday.
Individuals traveling or recreating within the eastern Idaho
mountains tonight and this weekend should stay tuned to weather
updates and be prepared to adjust travel plans based on the forecast
and road conditions. Please use caution if traveling on area roads
and slow down.

Locations impacted include...
Driggs, Ashton, Swan Valley, Felt, Henrys Lake, Marysville, northern
Palisades Reservoir, Victor, Tetonia, Irwin, Drummond, Shotgun
Village, Ponds Lodge, Island Park Village, Macks Inn, Last Chance,
Island Park Reservoir, Ashton Reservoir, Warm River and Green Canyon
Hot Springs.

LAT...LON 4348 11147 4455 11156 4454 11146 4459 11152
      4464 11152 4467 11147 4470 11149 4471 11142
      4476 11139 4473 11132 4467 11127 4465 11128
      4462 11122 4461 11124 4458 11123 4457 11118
      4449 11109 4413 11109 4412 11105 4320 11105
TIME...MOT...LOC 0320Z 180DEG 0KT 4355 11241

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:25 PM MSTSpecial Weather StatementPIHFremont, Teton4 hr
Feb 17, 2:14 AM MSTWinter Storm WarningPIH45 hr
Feb 17, 1:52 PM MSTWinter Weather AdvisoryPIH27 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.